Fruit of the Womb
Fruit of the Womb

Drugs and Fetal Development: Focus, Valproic Acid

TEXT SIZE: A A A
Recently, I was interviewed by a reporter who was interested in discussing stages of fetal development and factors that might contribute to congenital abnormalities during the same. This was a reminder to me that I have wanted to review recent concerns related to birth defects and certain medications that are now widely prescribed among young women during their childbearing years.

Most congenital birth defects result from perturbations of development that occur during what is technically referred to as the ‘embryonic period' of intrauterine life that encompasses the time from 3 to 8 weeks, or gestational ages between 5 to 10 weeks. By the end of this period, all primary organ systems have begun to develop and the baby assumes a distinctly human appearance. Many factors can contribute to abnormalities during this time, including underlying genetic predisposition, nutritional imbalances, and environmental ‘toxins’ such as medications, tobacco, alcohol, and radiation. Although development is along a continuum, and there is overlap in the time frames of development of specific organ systems, there are also times when these organ systems are more sensitive than others to the developmental process.

As we have pointed out in a previous post on preconceptional counseling, the neural tube is one of the first structures to develop with complete closure of the upper (rostral) end by 24-25 days after conception and the lower (caudal) end by about 28 days, all within two weeks after the first missed menstrual period. Proper closure of the neural tube is clearly influenced by folic acid and, maternal deficiencies of the same, and the exposure to drugs that antagonize its action, increase the risk for a spectrum of ‘neural tube defects’ such as anencephaly, myelomeningocele, and spina bifida occulta. For this reason, if folic acid supplementation is to be successful in reducing risk (which it clearly can do), it is best to begin this prior to conception; and, this is specifically indicated in women who have had a child, or have a family history, of neural tube defects. Similarly, if the woman is on medications that affect neural tube development, modification of therapy, ideally, also should be started before the pregnancy is conceived.

One of the more commonly prescribed antiepileptic drugs (AEDs), valproic acid, has been known for awhile to be associated with neural tube defects, as well as hydrocephalus, craniofacial abnormalities, heart and skeletal defects. Recently, however, Dr. Kimford Meador of the University of Florida and his colleagues in the Neurodevelomental Effects of Antiepileptic Drugs Study Group, a consortium of 25 sites in the U.S. and the United Kingdom, published a study that supports the contention that valproic acid has the greatest teratogenic potential of all the most commonly prescribed AEDs (Neurology 2006;67:407-12). In this report, 323 women, and their 333 children, were followed prospectively. Of these, 69 of the babies were exposed to valproic acid, 98 to lamotrigine, 110 to carbamazepine, and 56 to phenytoin. Major congenital malformations occurred in 17.4% of the valproic acid babies compared to 7.1% with phenytoin, 4.5% with carbamazepine, and 1.02% lamotrigine. Not only was the malformation rate with valproic acid more than twice that of the next most teratogenic drug, but it was the only medication that appeared to show a dose-dependent relationship. Interestingly, death rates for carbamazepine and phenytoin exposed babies were both 3.6%, which were slightly higher than the rate for valproic acid (2.9%). None of the lamotrigine-exposed babies died during the pregnancy or postpartum follow-up period.

The authors of this study concluded that valproic acid should “not be used as the AED of first choice for women of child-bearing potential, and, when used, its dose should be limited, if possible.” Although studies have not been reported to establish efficacy, others have recommended that if valproic acid, or any other AED, is used the patient should be offered supplemental, high-dose folic acid (we use 4mg/day) as a means of possibly minimizing the teratogenic risk of these compounds. Since drug interactions can potentiate their individual risks, it is recommended by both the American Academy of Neurology and the American College of Obstetricians and Gynecologists that a single AED, rather than multiple drugs, be used whenever this is feasible.

Again, to address all of these issues, adjustment of medication type or dose, folic acid supplementation, and to gain an appreciation for the risk/benefit balance of therapy, it is best to consult a physician prior to conception. I have found over time, many instances in which a woman who, having been on AEDs for years because of “a seizure I had as a child,” has been safely taken off her medication for a period of time to ascertain the status of her seizure disorder and then been able to begin a pregnancy without the need for that medication during the critical phases of early fetal development.
  • 1
Was this article helpful? Yes No
Advertisement

About the Author

Dr. Trofatter is an expert on maternal-fetal medicine.

Advertisement